Tornadoes · United States · Tennessee · 2005

F2 tornado, Collinwood, Tennessee, November 15, 2005

This F2 tornado ran 6.0 miles across Wayne County on November 15, 2005, touching down at 6:02 PM CST and reaching 100 yards wide. It killed nobody and injured 1, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
November 15, 2005
Touchdown
6:02 PM CST (00:02 UTC)
Path length
6.0 miles (9.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
1
Property damage
$100,000
County
Wayne County
Touchdown point
35.180, -87.750
Lift-off point
35.250, -87.670
Record number
527

What the Weather Service recorded

The NWS Storm Survey found that a tornado first touched down just south of Collinwood along Highway 13 near Shackelford Funeral Home. The tornado moved northeast and damaged several homes and snapped off numerous large trees along Ayers Rd.A barn was destroyed near the intersection of Ayers Road and Millrock. Several homes near this intersection received significant structural damage. Two trailer homes were damaged and were moved off their foundations. The tornado contiued to move northeast and did significant damage to the Millrock Baptist Church. Along Shawnette Road, more homes were damaged and numerous trees were blown down. Between Little Shawnette Road and Double Branch Road, a home was nearly destroyed. This was the last evidence of damage from the tornado in Wayne County. One injury occurred while a woman was inside her house on Shawnettee Road when the tornado moved the house off the foundation.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 21:16 UTC and running to 01:25 UTC.

Issued (UTC)ExpiredProductOffice
14:12 UTC06:00 UTCLake Wind AdvisoryOHX
21:16 UTC01:25 UTCTornado WatchOHX
21:46 UTC22:30 UTCTornado WarningOHX
22:26 UTC23:00 UTCTornado WarningOHX
00:50 UTC01:45 UTCTornado WarningOHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 15, 3:47 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 15, 3:47 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CST TUE NOV 15 2005

.DISCUSSION...
18Z RAOB SHOWED DRIER AIR OVER MIDDLE TENNESSEE BELOW A MID LEVEL
CAP...THUS LIMITING MORNING AND EARLY AFTERNOON STORM DEVELOPMENT.
HOWEVER...TWO LINES OF STRONG TO SEVERE CONVECTION DEVELOPED
FURTHER WEST WITH A FEW CELLS EXHIBITED SUPERCELL STRUCTURES. THE
FIRST AND MORE INTENSE LINE IS TAPPING INTO MODERATE INSTABILITY
WITH ROTATING COUPLETS AT LOW ANGLES.

KOHX RADAR SHOWED THE FIRST OF THESE COUPLETS IN STEWART COUNTY
WITH MORE TO THE SOUTHWEST. H8 JET APPROACHING 60KTS JUST NORTH OF
HOPKINSVILLE IN THE NAM12 AT 16/00Z. VAD WINDS SUPPORT DAMAGING
SURFACE WINDS AS AN ADDITIONAL HAZARD. SECONDARY LINE OF STORMS
MAY MERGE WITH THE FIRST LINE...AND THE SEVERE STORM THREAT WILL
CONTINUE WILL INTO THE EVENING. COLLOBRATED TORNADO WATCH 869 WAS
MERGED INTO HAZARD GRIDS AND IS EFFECTIVE UNTIL 11 PM CST.

EXTENDED LAKE WIND ADVISORY UNTIL MIDNIGHT...AND KEPT THIS ADVISORY
ALL NIGHT IN THE PLATEAU. COULD SEE GUSTS UP TO 40 MPH.

GFS80 IS QUICKER WITH A COLD FRONTAL PASSAGE TONIGHT...MOVING
THROUGH METRO NASHVILLE SHORTLY BEFORE MIDNIGHT CST. THE FRONT
WILL PUSH THROUGH THE PLATEAU AFTER MIDNIGHT. MODELS SHOW THAT
MUCH COLDER AIR WILL FILTER IN LATE TONIGHT AND WEDNESDAY. H8
TEMPERATURES FALL BELOW -6 C WEDNESDAY AFTERNOON...AND MOS DOES
NOT HAVE ENOUGH CLOUDS WEDNESDAY AFTERNOON.

COOL AND DRY WEATHER WILL CONTINUE INTO THE WEEKEND. IN FACT THE
COOL TEMPERATURES LOOK TO CONTINUE INTO NEXT WEEK. THERE MAY BE A
COLD FRONTAL PASSAGE OR TWO...BUT MOISTURE IS TOO LIMITED TO
ADVERTISE A RAIN CHANCE AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    41  45  25  44 / 100  10  10  10
CLARKSVILLE  38  45  23  45 / 100   0  10  10
CROSSVILLE   42  44  23  40 / 100  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL MIDNIGHT CST FOR MOST OF MIDDLE TENNESSEE
LAKE WIND ADVISORY UNTIL 6 AM CST FOR THE CUMBERLAND PLATEAU

&&

04
Hazardous weather outlook, Nov 15, 5:30 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 15 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. THE AIR MASS AHEAD OF THE FRONT WILL BE MOIST
AND UNSTABLE, WITH STRONG LOW LEVEL WIND SHEAR. THIS WILL PROVIDE A
GOOD ENVIRONMENT FOR THE DEVELOPMENT OF ISOLATED SUPERCELLS THIS
AFTERNOON, ACCOMPANIED BY ISOLATED TORNADOES AND DAMAGING STRAIGHT
LINE WINDS.

OUTSIDE OF THUNDERSTORM AREAS, WINDS AT THE SURFACE WILL BE 15 TO 20
MILES AN HOUR TODAY, WITH GUSTS AS HIGH AS 30 MILES AN HOUR. CAUTION
IS THEREFORE ADVISED ON AREA LAKES.

MORE THUNDERSTORMS WILL MOVE IN TONIGHT IN THE FORM OF AN ORGANIZED
SQUALL LINE. SOME OF THESE STORMS WILL ALSO BECOME SEVERE, WITH THE
PRIMARY HAZARDS BEING DAMAGING DOWNBURST WINDS, LARGE HAIL, AND
ISOLATED TORNADOES.

IN ADDITION, THE STORM PREDICTION CENTER HAS PLACED A PORTION OF
MIDDLE TENNESSEE UNDER A HIGH RISK OF SEVERE WEATHER. THE HIGH RISK
AREA LIES WEST OF A LINE EXTENDING FROM WHITE HOUSE, TO NASHVILLE, TO
FAIRVIEW, TO HOHENWALD, TO WAYNESBORO. AREAS FARTHER EAST,
INCLUDING THE CITIES OF LAFAYETTE, LEBANON, MURFREESBORO, COLUMBIA,
AND PULASKI ARE UNDER A MODERATE RISK OF SEVERE WEATHER. THE
REMAINDER OF THE MID STATE AND CUMBERLAND PLATEAU IS UNDER A SLIGHT
RISK OF SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ROSE

In the hours before

Local storm report, Nov 15, 4:58 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CAMDEN                  36.06N 88.10W
11/15/2005  1.00 INCH        BENTON             TN   TRAINED SPOTTER

&&

MED
Local storm report, Nov 15, 5:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     6 S CLARKSVILLE         36.47N 87.35W
11/15/2005                   MONTGOMERY         TN   EMERGENCY MNGR

            POSSIBLE TORNADO.... SEVERAL HOUSES HIT ON HWY 13...KIDS
            MISSING....TRACTOR TRAILER TRUCK OVERTURNED. HARDEST HIT
            AREA IS MARION ROAD IN THE CUNNINGHAM COMMUNITY. SEVERAL
            FIRES IN AREA.

&&

MED
Local storm report, Nov 15, 5:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF OCCURRENCE
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     6 S CLARKSVILLE         36.47N 87.35W
11/15/2005                   MONTGOMERY         TN   EMERGENCY MNGR

            POSSIBLE TORNADO.... SEVERAL HOUSES HIT ON HWY 13...KIDS
            MISSING....TRACTOR TRAILER TRUCK OVERTURNED. HARDEST HIT
            AREA IS MARION ROAD IN THE CUNNINGHAM COMMUNITY. SEVERAL
            FIRES IN AREA.

&&

MED/JAO
Local storm report, Nov 15, 5:46 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             14 S CAMDEN             35.86N 88.10W
11/15/2005  1.00 INCH        BENTON             TN   TRAINED SPOTTER

&&

MED
Local storm report, Nov 15, 5:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             14 S CAMDEN             35.86N 88.10W
11/15/2005  1.75 INCH        BENTON             TN   TRAINED SPOTTER

&&

MED
Local storm report, Nov 15, 5:59 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     6 N DICKSON             36.16N 87.38W
11/15/2005                   DICKSON            TN   TRAINED SPOTTER

            HOUSES AND BARNS DAMAGED...POSSIBLE TORNADO

&&

JCOHEN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

0.0 hours before the tornado, 143 km from the path. November 16, 2005.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 554 joules per kilogram, CIN -53, lifted condensation level 786 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 421 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
540 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.9
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

12.0 hours after it, 143 km from the path. November 16, 2005.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -3, lifted condensation level 1005 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-11-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -78 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.0 K/km

Open this sounding in Storm Lab

The radar

The Northeast Alabama radar (KHTX), 151 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:08 UTCHAIL 0.7516 Sw WaynesboroWayne, TN
22:29 UTCTSTM WND DMG16 Sw WaynesboroWayne, TNBARN ROOF DAMAGED NEAR LUTTS
23:35 UTCTSTM WND DMG3 S DecaturvilleDecatur, TNSEVERAL TREES DOWN OVER THE SOUTHERN HALF OF THE COUNTY
00:02 UTCTORNADOCollinwoodWayne, TN*** 1 INJ *** F2 TORNADO WITH A 6 MILE PATH LENGTH. NUMEROUS TREES WERE SNAPPED AND UPROOTED. MANY HOMES WERE DAMAGED.
00:18 UTCTSTM WND DMGMorris ChapelHardin, TNTREES DOWN
00:45 UTCTSTM WND DMG13 Nw WaynesboroWayne, TNMANY LARGE TREES DOWN IN CLIFTON.
00:45 UTCTSTM WND DMG1 E CollinwoodWayne, TN*** 1 INJ *** 3 HOUSES DAMAGED
01:05 UTCTSTM WND DMG2 E HohenwaldLewis, TNTREE BLOWN DOWN
01:14 UTCHAIL 0.889 Sse HohenwaldLewis, TN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of November 15, 2005

48 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1512:37 PM CSTF0New Madrid, MO0.250
November 1512:44 PM CSTF0Mississippi, MO0.250
November 151:10 PM CSTF0White, IL0.250
November 151:20 PM CSTF1Crockett, TN15.0300$700,000
November 151:30 PM CSTF0McCracken, KY0.250
November 151:34 PM CSTF0Massac, IL0.150
November 151:45 PM CSTF3Graves, KY44.0500120$8.6 million
November 151:55 PM CSTF1Weakley, TN2.0150$100,000
November 152:20 PM CSTF0Jefferson, AR0.720
November 152:30 PM CSTF0New Madrid, MO0.250$10,000
November 152:35 PM CSTF1Marion, IL5.0100
November 152:35 PM CSTF1New Madrid, MO1.0752$60,000
November 152:35 PM CSTF2Henry, TN20.020013$6.5 million
November 153:40 PM ESTF3Daviess, IN12.044031$12 million
November 152:52 PM CSTF1Arkansas, AR16.560
November 152:55 PM CSTF1Arkansas, AR3.530
November 153:01 PM CSTF0Caldwell, KY0.250
November 153:15 PM CSTF1Jasper, IL10.040
November 154:25 PM ESTF1Lawrence, IN0.250$50,000
November 153:27 PM CSTF4Earlington–Madisonville tornado, KY15.080040$31 million
November 153:32 PM CSTF0Saline, IL0.250
November 153:35 PM CSTF1Benton, TN1.0100$50,000
November 153:38 PM CSTF2Benton, TN1.2150$400,000
November 154:04 PM CSTF1McLean, KY0.250$3,000
November 154:04 PM CSTF2Houston, TN0.5200$650,000
November 154:10 PM CSTF0Houston, TN0.2100$1,000
November 154:10 PM CSTF1Houston, TN0.3100$10,000
November 154:12 PM CSTF0Daviess, KY0.250
November 155:19 PM ESTF3Bartholomew, IN10.03001$5.1 million
November 154:35 PM CSTF1Montgomery, TN0.275$500,000
November 154:36 PM CSTF1Montgomery, TN0.275$600,000
November 154:37 PM CSTF0Montgomery, TN0.150
November 154:44 PM CSTF2Montgomery, TN1.0400$500,000
November 154:50 PM CSTF0Benton, TN0.110$1,000
November 154:55 PM CSTF1Humphreys, TN2.0100$200,000
November 155:15 PM CSTF1Logan, KY8.4150$250,000
November 155:33 PM CSTF2Dickson, TN1.0200$20,000
November 155:40 PM CSTF0Dickson, TN0.150
November 155:52 PM CSTF2Simpson, KY1.0150$100,000
November 156:05 PM CSTF0Robertson, TN0.120
November 156:07 PM CSTF1Warren, KY1.0150$500,000
November 157:10 PM ESTF1Grant, IN3.050$10,000
November 156:15 PM CSTF0Davidson, TN0.120$1,000
November 156:25 PM CSTF0Maury, TN0.110
November 156:30 PM CSTF0Lamar, AL0.130$20,000
November 156:32 PM CSTF0Williamson, TN0.110
November 156:42 PM CSTF0Sumner, TN0.110
November 158:30 PM CSTF0Cullman, AL0.325$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.